Alert archive / Georgia / Flash Flood Watches in 2019

Flash Flood Watch 5, NWS Atlanta, GA

June 12, 20199 counties in Georgia

NWS Atlanta, GA issued this flash flood watch at Jun 12, 2019, 3:49 AM EDT for 9 counties in Georgia. It took effect at Jun 12, 2019, 4:00 AM EDT. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Jun 12, 2019, 3:49 AM EDT (07:49 UTC)
In effect from
Jun 12, 2019, 4:00 AM EDT
Expired
Jun 12, 2019, 8:00 PM EDT
In force
16 hr
Issued by
NWS Atlanta, GA
Flood severity
None

Counties Dodge County, GA, Emanuel County, GA, Johnson County, GA, Laurens County, GA, Montgomery County, GA, Telfair County, GA, Toombs County, GA, Treutlen County, GA, Wheeler County, GA

The radar

The Robins AFB radar (KJGX), 75 km from the middle of the area, began a volume at 07:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 7.8 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2019-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 385 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2019-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
385 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1377 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

468 
WGUS62 KFFC 120749
FFAFFC

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Peachtree City GA
349 AM EDT Wed Jun 12 2019


GAZ085-086-097-098-109>113-121600-
/O.NEW.KFFC.FF.A.0005.190612T0800Z-190613T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Johnson-Emanuel-Laurens-Treutlen-Dodge-Telfair-Wheeler-Montgomery-
Toombs-
Including the cities of Swainsboro, Dublin, and Vidalia
349 AM EDT Wed Jun 12 2019

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

The National Weather Service in Peachtree City has issued a

* Flash Flood Watch for portions of central Georgia...east 
  central Georgia and southeast Georgia...including the 
  following areas...in central Georgia...Dodge...Laurens... 
  Montgomery...Telfair and Wheeler. In east central Georgia... 
  Emanuel...Johnson and Treutlen. In southeast Georgia...Toombs. 

* Through this evening

* Up to 3 inches of rain fell yesterday afternoon over parts of
  the area. Additional rainfall of 1 to 3 inches is likely today
  through early this evening.

* Heavy rain could cause additional rapid rises on some creeks 
  and rivers and may lead to flash flooding. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
3 follow-up statements
161 
WGUS62 KFFC 121428
FFAFFC

Flood Watch
National Weather Service Peachtree City GA
1028 AM EDT Wed Jun 12 2019


GAZ085-086-097-098-109>113-122230-
/O.CON.KFFC.FF.A.0005.000000T0000Z-190613T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Johnson-Emanuel-Laurens-Treutlen-Dodge-Telfair-Wheeler-Montgomery-
Toombs-
Including the cities of Swainsboro, Dublin, and Vidalia
1028 AM EDT Wed Jun 12 2019

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

The Flash Flood Watch continues for

* Portions of central Georgia...east central Georgia and 
  southeast Georgia...including the following areas...in central 
  Georgia...Dodge...Laurens...Montgomery...Telfair and Wheeler. 
  In east central Georgia...Emanuel...Johnson and Treutlen. In 
  southeast Georgia...Toombs. 

* Until 8 PM EDT this evening

* Up to 3 inches of rain fell yesterday afternoon over parts of
  the area. Additional rainfall of 1 to 3 inches is possible through
  early this evening. 

* Heavy rain could cause additional rapid rises on some creeks 
  and rivers and may lead to flash flooding. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
526 
WGUS62 KFFC 121844
FFAFFC

Flood Watch
National Weather Service Peachtree City GA
244 PM EDT Wed Jun 12 2019


GAZ085-086-097-098-109>113-130000-
/O.CON.KFFC.FF.A.0005.000000T0000Z-190613T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Johnson-Emanuel-Laurens-Treutlen-Dodge-Telfair-Wheeler-Montgomery-
Toombs-
Including the cities of Swainsboro, Dublin, and Vidalia
244 PM EDT Wed Jun 12 2019

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

The Flash Flood Watch continues for

* Portions of central Georgia...east central Georgia and 
  southeast Georgia...including the following areas...in central 
  Georgia...Dodge...Laurens...Montgomery...Telfair and Wheeler. 
  In east central Georgia...Emanuel...Johnson and Treutlen. In 
  southeast Georgia...Toombs. 

* Until 8 PM EDT this evening

* Up to 3 inches of rain fell yesterday afternoon over parts of 
  the area. Additional rainfall of 1 to 2 inches is possible 
  through early this evening. 

* Heavy rain could cause additional rapid rises on some creeks 
  and rivers and may lead to flash flooding. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
276 
WGUS62 KFFC 130002
FFAFFC

Flood Watch
National Weather Service Peachtree City GA
802 PM EDT Wed Jun 12 2019

GAZ085-086-097-098-109>113-130115-
/O.EXP.KFFC.FF.A.0005.000000T0000Z-190613T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Johnson-Emanuel-Laurens-Treutlen-Dodge-Telfair-Wheeler-Montgomery-
Toombs-
Including the cities of Swainsboro, Dublin, and Vidalia
802 PM EDT Wed Jun 12 2019

...FLASH FLOOD WATCH WILL EXPIRE AT 8 PM EDT THIS EVENING...

The Flash Flood Watch for portions of east central Georgia will 
expire at 8 PM EDT this evening. While the threat for widespread
heavy rain has lessened, some isolated heavy rain from showers 
and storms is still possible this evening and current Flash Flood 
Warnings may continue for a few hours with any lingering runoff 
effects.

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this flash flood watch went out at Jun 11, 9:53 PM EDT, 5 hours 56 minutes earlier.

Area forecast discussion, Jun 11, 9:53 PM EDT, 5 hours 56 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Peachtree City GA
953 PM EDT Tue Jun 11 2019

.UPDATE...
Inverted surface trough across the area along with residual
instability from the daytime heating is aiding a more or less line
of mainly showers across the ATL metro area down toward CSG. The
easterly flow that is setting up across the area will continue
shower chances overnight with minimal thunderstorm chances as
well.

BDL

&&

.SHORT TERM /Tonight through Thursday Night/...

BDL

.LONG TERM /Thursday through Wednesday/...

Baker

&&

.PREV DISCUSSION... /Issued 708 PM EDT Tue Jun 11 2019/

UPDATE FOR AVIATION...

PREV DISCUSSION... /Issued 311 PM EDT Tue Jun 11 2019/

SHORT TERM /Tonight through Wednesday Night/...

Summer time CAD event setting up across North GA today and
tomorrow ahead of a digging shortwave to our west. 500mb trof
expected to sharpen by Wednesday afternoon as energy currently
over MT heads southeast within a broader NW Flow across the center
part of the US.

Some pop up showers appearing within the wedge zone in NE GA today
which, for now is not much more than a wind shift. Some drier air
lurking in SC and NC will continue moving SW into N GA tonight
making tomorrow feel very welcome across the northern part of the
state with highs closer to overnight lows on Wed. To the south of
the wedge front, hot and humid conditions with much higher pops
expected tonight through tomorrow as combination sea breeze and a
remnant boundary aid in flaring up storms. Carrying likely pops
south and east of MCN tonight through tomorrow. Pops increase and
expand area wide overnight through tomorrow as the upper trof
approaches and flow aloft becomes more southwest. Given the cooler
drier airmass at the surface...not expecting much in the way of
storms for metro and NE GA...however...Tstorms possible esp Wed
afternoon most other areas in a ring around the CAD. SPC outlined
a marginal risk across far NW GA for Wed PM which will be closer
to the main energy...however...wouldn't be surprised to see a
stronger storm further south as the main front comes through late
Wed. Local WRF runs suggesting this as a possibility and given the
40-50kts of deep layer shear on Wednesday and GFS forecast CAPE >
1000 j/kg...cannot rule out an isolated severe storm...where
damaging winds would be the main concern. Interestingly...CAPE
drops off significantly in the wedge so any strong storms would
likely weaken as they move into the more stable CAD.

Stellman

LONG TERM /Thursday through Tuesday/...

The upper level longwave trough and associated surface low will be
lifting northeastward away from the forecast area and towards the
mid Atlantic to begin the extended period. Although there is a
slight chance for some wraparound precipitation in far north
Georgia, rain chances will otherwise be coming to an end across
north and central Georgia, as precipitation will remain focused
along the elongated frontal boundary to the south and east of the
area. A cooler and drier airmass will set up over the forecast area
behind the passage of this system, and high pressure is expected to
start building into the southeastern CONUS on Thursday and remain
through the end of the week. Temperatures on Thursday and Friday
will be well below climatological averages. This is especially true
Friday morning, when lows in the 50s with some upper 40s in the far
northeastern mountains will be generally 8-12 degrees below normal.
High temperatures on Thursday and Friday will also range from the
upper 70s across far north Georgia to the mid 80s in south-central
Georgia, which will be generally 5-8 degrees below normal.

During the weekend, the high pressure centered over the southeastern
CONUS will slowly progress eastward towards the mid Atlantic coast,
eventually moving offshore by Sunday morning. This high will then
gradually join with the Bermuda High pattern as it continues its
eastward track. Southerly flow will return to the area this weekend
on the back side of the surface high, promoting a return of low
level moisture and a subsequent rapid increase in surface dewpoints
throughout Saturday and Sunday. PoPs will similarly begin to
increase late in the weekend as the forecast area becomes entrenched
in the summertime diurnal convective pattern. Scattered showers and
thunderstorms are anticipated during the afternoon and evening
across the area starting Sunday and continuing through the end of
the period.

King

AVIATION...
00Z Update...
Potential for IFR/MVFR ceilings later tonight and Wednesday
along with shower chances and some thunderstorm chances.
Surface winds becoming ENE 7-14 kt with some gusts 15-25 kts
diminishing Wednesday afternoon.

//ATL Confidence...00Z Update...
Low confidence on ceiling heights and timing later tonight and
 Wednesday.
Medium confidence for all other elements except high confidence
for wind direction once the winds go to the east side.

BDL

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          64  70  60  81 /  50  60  30   5
Atlanta         67  73  62  80 /  40  40  30   5
Blairsville     59  70  55  73 /  20  40  30  20
Cartersville    66  75  60  78 /  30  40  30   5
Columbus        71  82  65  85 /  40  40  30   5
Gainesville     64  70  60  78 /  30  50  30  10
Macon           70  78  63  86 /  60  70  40   5
Rome            65  77  60  79 /  20  40  30   5
Peachtree City  67  75  61  81 / 100  40  30   5
Vidalia         71  81  67  87 /  70  80  60   5

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...BDL
LONG TERM....Baker
AVIATION...BDL
Hazardous weather outlook, Jun 11, 11:32 AM EDT, 16 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1132 AM EDT Tue Jun 11 2019

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-121545-
Dade-Walker-Catoosa-Whitfield-Murray-Fannin-Gilmer-Union-Towns-
Chattooga-Gordon-Pickens-Dawson-Lumpkin-White-Floyd-Bartow-
Cherokee-Forsyth-Hall-Banks-Jackson-Madison-Polk-Paulding-Cobb-
North Fulton-Gwinnett-Barrow-Clarke-Oconee-Oglethorpe-Wilkes-
Haralson-Carroll-Douglas-South Fulton-DeKalb-Rockdale-Walton-
Newton-Morgan-Greene-Taliaferro-Heard-Coweta-Fayette-Clayton-
Spalding-Henry-Butts-Jasper-Putnam-Hancock-Warren-Troup-
Meriwether-Pike-Upson-Lamar-Monroe-Jones-Baldwin-Washington-
Glascock-Jefferson-Harris-Talbot-Taylor-Crawford-Bibb-Twiggs-
Wilkinson-Johnson-Emanuel-Muscogee-Chattahoochee-Marion-Schley-
Macon-Peach-Houston-Bleckley-Laurens-Treutlen-Stewart-Webster-
Sumter-Dooly-Crisp-Pulaski-Wilcox-Dodge-Telfair-Wheeler-
Montgomery-Toombs-
1132 AM EDT Tue Jun 11 2019

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

The probability for widespread hazardous weather is low.

Scattered thunderstorms will be possible mainly for central
Georgia this afternoon and evening. A few isolated thunderstorms
could be strong, and produce gusty winds, heavy rain, and
frequent lightning. However, no storms are expected to be severe
at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

Scattered thunderstorms will be possible Wednesday and Wednesday
night as a low pressure system moves off to the northwest.

Moisture and instability return on Sunday and into next week,
with scattered diurnal thunderstorms possible in the afternoons
and evening each day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Jun 11, 10:06 PM EDT, 5 hours 43 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1006 PM EDT Tue Jun 11 2019

GAZ022-120245-
Forsyth GA-
1006 PM EDT Tue Jun 11 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN FORSYTH COUNTY UNTIL 1045
PM EDT...

At 1004 PM EDT...a strong thunderstorm was over Drew, or near
Cumming. This storm was nearly stationary.

  HAZARD...Heavy rain.

  IMPACT...Heavy rain may cause temporary street flooding especially
           in poor drainage areas.

Some locations in the path of this storm include
Cumming, Sugar Hill, Drew and Ducktown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should slow down and be prepared for possible loss of
control due to hydroplaning.

LAT...LON 3426 8406 3414 8409 3411 8410 3409 8411
      3411 8426 3430 8424
TIME...MOT...LOC 0204Z 087DEG 2KT 3418 8420
Special weather statement, Jun 11, 10:25 PM EDT, 5 hours 24 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1025 PM EDT Tue Jun 11 2019

GAZ045-120315-
DeKalb GA-
1025 PM EDT Tue Jun 11 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN DEKALB COUNTY UNTIL 1115
PM EDT...

At 1024 PM EDT...a strong thunderstorm was over Pine Lake, or near
Decatur. This storm was nearly stationary.

  HAZARD...Heavy rain.

  IMPACT...Heavy rain may cause temporary street flooding especially
           in poor drainage areas.

Some locations in the path of this storm include
Decatur, Clarkston, Stone Mountain, Avondale Estates, Pine Lake,
Tucker, Belvedere Park, Candler-Mcafee, North Decatur, Belmont,
Redan, Scottdale, Panthersville, Snapfinger and Gresham Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should slow down and be prepared for possible loss of
control due to hydroplaning.

LAT...LON 3388 8426 3386 8417 3379 8409 3363 8414
      3364 8416 3364 8417 3365 8422 3363 8423
      3363 8425 3365 8425 3365 8432
TIME...MOT...LOC 0224Z 195DEG 3KT 3379 8419
Special weather statement, Jun 11, 11:28 PM EDT, 4 hours 21 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1128 PM EDT Tue Jun 11 2019

GAZ055-057-120415-
Clayton GA-Henry GA-
1128 PM EDT Tue Jun 11 2019

...SIGNIFICANT WEATHER ADVISORY FOR CLAYTON AND WESTERN HENRY
COUNTIES UNTIL 1215 AM EDT...

At 1127 PM EDT...a series of storms have caused persistent heavy
rainfall over Lake Spivey, or near Jonesboro. These storms were
nearly stationary.

  HAZARD...Heavy rain.

  IMPACT...Heavy rain may cause temporary street flooding especially
           in poor drainage areas.

Some locations in the path of this storm include
Jonesboro, Stockbridge, Lovejoy, Lake Spivey, Bonanza and Irondale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should slow down and be prepared for possible loss of
control due to hydroplaning.

LAT...LON 3354 8423 3341 8424 3344 8436 3350 8439
      3357 8438
TIME...MOT...LOC 0327Z 078DEG 2KT 3350 8430

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 10:06 PM EDTSpecial Weather StatementFFCForsyth39 min
Jun 11, 10:20 PM EDTFlash Flood WarningFFCForsyth6 hr
Jun 11, 10:25 PM EDTSpecial Weather StatementFFCDeKalb50 min
Jun 11, 10:54 PM EDTFlash Flood WarningFFCDeKalb6 hr
Jun 11, 11:28 PM EDTSpecial Weather StatementFFCClayton47 min
Jun 12, 4:35 AM EDTRiver Flood WarningFFCForsyth7 hr
Jun 12, 3:56 PM EDTSpecial Weather StatementFFCTelfair, Wheeler34 min
Jun 12, 4:20 PM EDTFlash Flood WarningFFCMontgomery, Telfair, Wheeler6 hr
Jun 12, 4:40 PM EDTSpecial Weather StatementFFCMontgomery, Telfair, Toombs, Wheeler20 min
Jun 12, 5:30 PM EDTFlash Flood WarningFFCToombs5 hr
Jun 12, 7:19 PM EDTSpecial Weather StatementFFCChattooga26 min
Jun 12, 7:43 PM EDTSpecial Weather StatementFFCChattooga32 min

Nearby

Flash Flood Watches in Georgia, 2019Every flash flood watch in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.